Alert archive / Pennsylvania / Wind Advisories in 2015

Wind Advisory 1, NWS State College, PA

January 9, 2015Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at Jan 9, 2015, 1:30 AM EST for Cambria County, Somerset County, Pennsylvania. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2015, 1:30 AM EST (06:30 UTC)
Expired
Jan 9, 2015, 11:53 AM EST
In force
10 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2015-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2015-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WWUS71 KCTP 090630
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
130 AM EST FRI JAN 9 2015

...STRONG AND GUSTY SOUTHWEST WINDS DURING THE MORNING AND MIDDAY
HOURS TODAY...

.A BELT OF STRONG SOUTHWESTERLY WINDS AT THE SURFACE AND ALOFT
WILL CROSS THE REGION THROUGH THE MID MORNING HOURS...BRINGING
OCCASIONAL GUSTS AROUND 50 MPH...ESPECIALLY ON THE RIDGES AND
JUST TO THE EAST OF ANY GAPS IN THE RIDGES. WINDS WILL SHIFT TO
THE WEST BEHIND A COLD FRONT THIS AFTERNOON...BUT PEAK GUSTS WILL
LIKELY DECREASE TO AROUND 35 MPH.

PAZ024-033-091800-
/O.NEW.KCTP.WI.Y.0001.150109T0630Z-150109T1800Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
130 AM EST FRI JAN 9 2015

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL LIKELY OCCUR DURING THE EARLY
  TO MID MORNING HOURS. WINDS WILL SHIFT TO THE WEST BEHIND A
  COLD FRONT THIS AFTERNOON...BUT PEAK GUSTS WILL LIKELY BE AROUND
  35 MPH.

* IMPACTS...DIFFICULT TRAVEL IN HIGH PROFILE VEHICLES. POSSIBLE
  DOWNED TREES AND LIMBS...LEADING TO ISOLATED POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED.

MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION AND
CONSIDER AVOIDING AREAS EXPOSED TO STRONG CROSS-WINDS. SECURE
LOOSE OUTDOOR OBJECTS THAT MAY BE BLOWN AWAY IF NOT STORED OR
TIED DOWN.

FOR THE LATEST WEATHER INFORMATION...GO TO
WEATHER.GOV/STATECOLLEGE OR MONITOR NOAA WEATHER RADIO.

&&

$$

LAMBERT/STEINBUGL
1 follow-up statement
975 
WWUS71 KCTP 091653
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1153 AM EST FRI JAN 9 2015

PAZ024-033-091800-
/O.CAN.KCTP.WI.Y.0001.000000T0000Z-150109T1800Z/
CAMBRIA-SOMERSET-
INCLUDING THE CITIES OF...JOHNSTOWN...SOMERSET
1153 AM EST FRI JAN 9 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY.

GUSTY WINDS OF 25 TO 35 MPH WILL BE COMMON ACROSS THE REGION THIS
AFTERNOON...BUT HAVE FALLEN BELOW ADVISORY CRITERIA. THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

DEVOIR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 10:41 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 8, 10:41 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1041 PM EST THU JAN 8 2015

.SYNOPSIS...
AN ALBERTA CLIPPER WILL TRACK NORTH OF PENNSYLVANIA TONIGHT...
DELIVERING LIGHT SNOW BUT MORE SIGNIFICANTLY A REINFORCING SHOT
OF ARCTIC AIR IN ITS WAKE FRIDAY NIGHT AND SATURDAY. THE DEEP
UPPER LEVEL TROUGH OVER THE EASTERN HALF OF THE CONTINENT WILL
LIFT BY LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 9 AM FRIDAY MORNING/...
10 PM UPDATE...
VERY LIGHT BEGINNING TO MAKE IT TO THE GROUND IN NW PA...AND RIGHT
ON TIME. DO NOT SEE THAT MANY OBS IN OH WITH 1SM OR LESS...THOUGH.
SO...THE TRICKY PART TO THE FORECAST IS STILL WHAT THE CHARACTER
OF THE SNOW WILL BE - FLUFFY OR NEEDLES OR SOMETHING DIFFERENT.
CLOUD TEMPS ARE VERY GOOD FOR DENDRITES TO FORM...BUT THE DRY AIR
UNDERNEATH THE CLOUDS AND THE WIND/TUMBLING WILL LIKELY HAVE SOME
EFFECT ON HOW MUCH CAN BUILD UP ON THE GROUND. WILL HOLD THE LINE
AS IT IS STILL SUPPORTED BY THE MOST RECENT MODEL OUTPUT INCL THE
00Z NAM. NAM DOES MAKE SOME LIGHT SNOW - PERHAPS ON THE EDGE OF A
JET STREAK - OVER THE LOWER SUSQ NOT TOO FAR TO THE EAST OF
HARRISBURG AROUND SUNRISE. HAVE NUDGED POPS UP THERE AND MENTIONED
A DUSTING.

745 PM UPDATE...
SNOW NOT QUITE TO KCLE YET...BUT RADAR RETURNS SUGGEST THE CLOUDS
ARE LOWERING AND TIMING SEEMS SPOT ON. VERY DRY AIR AT THE SFC -
DEWPOINTS ARE WELL BELOW ZERO F EVERYWHERE IN THE CWA. THIS MAY
SLOW THE ONSET DOWN JUST A TAD. THE GUSTY SOUTH WIND WILL DO
LITTLE TO WARM THE CHILL.

PREV...
A MORE TRANQUIL BUT STILL QUITE COLD AFTERNOON ACROSS CENTRAL PA
WITH SFC RIDGE AXIS SLIDING OFFSHORE SOUTH OF THE REGION. MID TO
HIGH CLOUD IS INCREASING RAPIDLY FROM THE OHIO VALLEY AS FAST
MOVING CLIPPER TRACKS ACROSS THE NORTHERN GREAT LAKES.

THE CLIPPER LOW WILL TRACK INTO SOUTHERN QUEBEC TONIGHT...
SPREADING LIGHT SNOW ACROSS MAINLY NORTHERN HALF OF CENTRAL PA.
WILL SEE FLUFFY ACCUMS DESPITE VERY LIMITED MOISTURE...THANKS TO
A STRONG SWRLY LL JET AND ASSOCIATED OVERRUNNING/ISENTROPIC LIFT
THAT BRINGS A SEVERAL HOUR PERIOD OF LIGHT SNOW TO MOST OF CENTRAL
PA...LIKELY BEGINNING BY 10 OR 11 PM TONIGHT OVER THE NORTHWEST
MOUNTAINS AND SPREADING QUICKLY EASTWARD BY 1 OR 2 AM.

KEPT POPS NEAR 100 PCT ACROSS THE N MTNS...WHERE SOUTHERLY FLOW
WILL PRODUCE SOME OROGRAPHIC ENHANCEMENT.  MOST LIFT WILL BE
OCCURRING WITHIN THE DGZ...THUS EXPECT HIGH SNOW/WATER RATIOS OF
ARND 20 TO 1. BLEND OF MDL QPF SUPPORTS AS MUCH AS 3-4 INCHES
ACROSS WARREN/MCKEAN COS...WITH PROBABLY NO ACCUMS ACROSS THE
LOWER SUSQ VALLEY.

&&

.SHORT TERM /9 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
SYSTEM SNOW WILL MOSTLY BE OVER BY 12Z...WITH LIMITED LAKE EFFECT
KICKING IN ACROSS WARREN AND PERHAPS MCKEAN COUNTIES. A REINFORCING
SHOT OF ARCTIC AIR WILL OVERSPREAD THE REGION IN WAKE OF CLIPPER.
WSW FLOW IN THE BLYR SHOULD KEEP HEAVY LAKE EFFECT SNOW NORTH OF
THE BORDER. UPSLOPE FLOW WILL STILL MAINTAIN SOME LIGHT SNOW
SHOWERS ACROSS THE ALLEGHENY PLATEAU. ENS MEAN 925MB TEMPS SUPPORT
HIGHS FRIDAY FROM THE MTEENS OVR THE W MTNS...TO THE U20S ACROSS
THE LOWER SUSQ VALLEY.

STRONG WINDS ALOFT MAY MIX TO THE SFC BTWN 12Z-18Z FRIDAY...CREATING
SOME GUSTY CONDS AND BLOWING SNOW OVR NORTHERN PA. BUFKIT
SOUNDINGS INDICATE THE POTENTIAL OF GUSTS TO ARND 40KTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS WE BEGIN THE LONG RANGE PERIOD...THE UPPER LEVEL LOW CONTINUES
TO SLOWLY MOVE ACROSS NORTHERN CANADA. THIS LOW WILL BRING A
SERIES OF TROUGHS THROUGH THE GREAT LAKES AND NORTHEAST UNITED
STATES LATE FRIDAY INTO SUNDAY. AS THE TROUGHS SWING THROUGH...A
REINFORCING SHOT OF ARCTIC AIR WITH ENSEMBLE MEAN 8H TEMPS OF ARND
-20C WILL OVERSPREAD CENTRAL PA AS THE CLIPPER SYSTEM LIFTS TO THE
NORTHEAST FRIDAY NIGHT INTO SATURDAY. EARLY INDICATIONS BASED ON
CONSALL TEMPS AND EXPECTED GUSTY WINDS IS FOR WCHILLS IN THE 15-20
BLW ZERO RANGE FRI NIGHT AND EARLY SATURDAY ACROSS THE W MTNS.
WILL OUTLOOK POTENTIAL OF DANGEROUS WCHILLS IN THE HWO.

AFTER THIS DRY COLD AIR ADVECTS IN...THE DEEP UPPER LEVEL LOW WILL
LIFT NORTHWARD...SATURDAY NIGHT INTO SUNDAY. ALL MED RANGE
GUIDANCE INDICATES A RETURN TO MORE SEASONABLE TEMPS LATE IN THE
WEEKEND DUE TO THE EXIT OF THIS SYSTEM. THERE STILL IS A
POSSIBILITY OF SOME LGT SNOW EARLY NEXT WEEK...ESP SOUTHERN
PA...THE RESULT OF SOUTHERN STREAM MOISTURE OVERRUNNING CHILLY
SFC HIGH PARKED ACROSS THE GRT LKS AND NEW ENG. 12Z ECENS
INDICATES THE POTENTIAL OF A MORE SIG E COAST STORM ARND NEXT
WED...BRINGING A CHC SNOW/MIXED PRECIP OVERNIGHT SUNDAY INTO
TUESDAY. LATEST ECMWF 3HR MEAN QPF SHOWS A 50 PERCENT PROBABILITY
FOR MIXED PRECIPITATION MONDAY MORNING. AS SUCH HAVE TRENDED POPS
UPWARD AND ADJUSTED PRECIPITATION TYPE DUE TO VARIATION AND TIMING
OF TEMPERATURES. IN THE WAKE OF THAT SYSTEM DRIER...COLDER
NORTHWEST FLOW WILL ENGULF THE REGION ONCE MORE.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
BANDS OF SNOW COMING IN SLIGHTLY FASTER THAN WHAT I
HAD AT 00Z.

ADJUSTMENTS MADE.

03Z TAFS SENT.

EARLIER DISCUSSION BELOW.

COLD FRONT OVER THE UPPER GREAT LAKES LATE THIS AFT WILL
MOVE ACROSS THE AREA LATE TONIGHT AND EARLY FRI.

SOME LIGHT SNOW AHEAD OF THE FRONT EXPECTED ACROSS
MUCH OF THE AREA NORTH AND WEST OF THE LOWER SUSQUEHANNA
VLY. SNOW SHOWERS EXPECTED ACROSS THE MOUNTAINS BEHIND THE
FRONT.

LLWS EXPECTED ACROSS THE AREA LATER TONIGHT.

GUSTY NW WINDS EXPECTED ON FRIDAY.

SPLIT FLOW FOR NEXT WEEK...WILL HAVE TO WATCH FOR MIXED
PRECIPITATION. COMPLEX PATTERN.

OUTLOOK...
SAT...IMPROVING CONDS WITH -SHSN ENDING N/W.
SUN...MAINLY VFR.
MON-TUE...MVFR TO LCL IFR WITH CHC -SN/SLEET/-FZRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM EST FRIDAY FOR PAZ004-005.

&&

SYNOPSIS...DANGELO/DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DEVOIR
LONG TERM...FITZGERALD/CERU
AVIATION...MARTIN
Hazardous weather outlook, Jan 8, 4:53 PM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EST THU JAN 8 2015

PAZ028-035-036-046-049>053-056>059-063>066-092200-
JUNIATA-FULTON-FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
453 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-010>012-017>019-024>027-033-034-037-041-042-045-092200-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
453 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND CHILLS WILL DIP WELL BELOW ZERO AGAIN ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-092200-
WARREN-MCKEAN-
453 PM EST THU JAN 8 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND CHILLS WILL GO WELL BELOW ZERO AGAIN ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:52 AM ESTLake Effect Snow AdvisoryCTPMcKean, Warren19 hr
Jan 9, 4:23 AM ESTWind Chill AdvisoryCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 10 more32 hr
Jan 9, 9:01 AM ESTSpecial Weather StatementCTPCameron, Clearfield, Elk29 min
Jan 9, 9:34 AM ESTSpecial Weather StatementCTPClearfield26 min
Jan 9, 9:39 AM ESTSpecial Weather StatementCTPCambria, Somerset111 min
Jan 9, 10:17 AM ESTSpecial Weather StatementCTPClearfield, Clinton28 min
Jan 9, 10:41 AM ESTSpecial Weather StatementCTPClearfield, Clinton64 min
Jan 9, 10:43 AM ESTSpecial Weather StatementCTPClearfield, Clinton62 min
Jan 9, 11:12 AM ESTSpecial Weather StatementCTPBedford, Blair, Centre, Huntingdon, Mifflin, Somerset63 min
Jan 9, 12:05 PM ESTSpecial Weather StatementCTPBlair, Centre, Columbia, Huntingdon, Juniata, Mifflin and 4 more55 min
Jan 9, 1:07 PM ESTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder, Union23 min

Nearby

Wind Advisories in Pennsylvania, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.